Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Bismarck, ND

June 13, 2017Logan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 13, 2017, 6:11 PM CDT for Logan County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 6:11 PM CDT (23:11 UTC)
Expired
Jun 13, 2017, 6:48 PM CDT
In force
37 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Logan County, ND

The radar

The Bismarck radar (KBIS), 90 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:20 PM CDTHAIL 110 Ssw Napoleon, NDHAIL LASTED ABOUT 2 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 5:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WUUS53 KBIS 132311
SVRBIS
NDC047-140000-
/O.NEW.KBIS.SV.W.0027.170613T2311Z-170614T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
611 PM CDT TUE JUN 13 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Western Logan County in southeastern North Dakota...

* Until 700 PM CDT

* At 610 PM CDT, a severe thunderstorm was located 12 miles south of
  Napoleon, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Napoleon around 630 PM CDT. 

This storm will affect highway 3 in Logan County.

Other locations impacted by this severe thunderstorm include Burnstad
and Beaver Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4628 9967 4629 9992 4663 9991 4661 9930
TIME...MOT...LOC 2310Z 211DEG 31KT 4634 9987 

HAIL...1.00IN
WIND...60MPH
 
$$

VINING
3 follow-up statements
579 
WWUS53 KBIS 132326
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
626 PM CDT TUE JUN 13 2017

NDC047-140000-
/O.CON.KBIS.SV.W.0027.000000T0000Z-170614T0000Z/
Logan ND-
626 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WESTERN LOGAN COUNTY...

At 625 PM CDT, a severe thunderstorm was located near Napoleon, 
moving north at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of 
western Logan County, including the following locations: 
Napoleon, Burnstad and Beaver Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4634 9960 4640 9992 4663 9991 4661 9930
TIME...MOT...LOC 2325Z 202DEG 34KT 4649 9981 

HAIL...1.25IN
WIND...60MPH
 
$$

VINING
286 
WWUS53 KBIS 132338
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
638 PM CDT TUE JUN 13 2017

NDC047-140000-
/O.CON.KBIS.SV.W.0027.000000T0000Z-170614T0000Z/
Logan ND-
638 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN LOGAN COUNTY...

At 638 PM CDT, a severe thunderstorm was located 5 miles north of
Napoleon, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Napoleon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4649 9972 4654 9982 4663 9987 4662 9951
TIME...MOT...LOC 2338Z 206DEG 29KT 4658 9975 

HAIL...1.00IN
WIND...60MPH
 
$$

VINING
930 
WWUS53 KBIS 132348
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
648 PM CDT TUE JUN 13 2017

NDC047-132358-
/O.CAN.KBIS.SV.W.0027.000000T0000Z-170614T0000Z/
Logan ND-
648 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LOGAN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
southeastern North Dakota.

LAT...LON 4649 9972 4654 9982 4663 9987 4662 9951
TIME...MOT...LOC 2347Z 211DEG 31KT 4666 9968 

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:30 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 13, 3:30 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
330 PM CDT Tue Jun 13 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Jun 13 2017

Current surface analysis places lows over north central Montana
and from south central/southeast South Dakota into central
Nebraska. Upper level analysis places low over central Montana
with a variety of short waves spiraling around the system. Over
our territory, convection has been reluctant to develop over our
area as low cloud cover has lingered over the area. With that
said, quite a few interesting features noted on satellite, with
the one of primary interest at this point is a boundary that dips
from west/central Minnesota through far southeast North Dakota
into northeast South Dakota. Convection has started developing
over the northeastern portion of this feature (and now very
recently the southern portion), which continues to gradually lift
northerly.

For the rest of this afternoon into this evening...strongest
instability continues to be noted over southeast North Dakota into
the James River Valley with a secondary stretch of instability
stretching from south central North Dakota into portions of
western North Dakota. Expect eastern portions of the area to be
the primary focus for severe weather potential going into this
evening, but will still have to keep an eye on the west as if a
storm were able to develop, the fuel will be there to work with.
Precipitation will lift northerly overnight with severe risk
decreasing.

On Wednesday nearly stacked low will lift near the
Saskatchewan/Manitoba border which will bring some precipiation to
northern areas in cyclonic flow. Gusty westerly winds expected in
moderately tight pressure gradient on the south side of the low.

.LONG TERM...(Thursday through Tuesday)
Issued at 305 PM CDT Tue Jun 13 2017

Low meanders eastward over Manitoba before pushing into Ontario on
Thursday bringing continued breezy conditions along with
precipitation chances over northern locations.

Series of embedded waves along with the upper jet aloft will see
continued chances for precipitation through the coming weekend
under a quasi-zonal flow pattern. We dry out early next week as
upper level ridging rebuilds across the Rockies.

Temperatures will remain seasonal in the 70s to around 80 over
the next several days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1228 PM CDT Tue Jun 13 2017

MVFR stratus covers most of the state at noon CDT. Confidence is low
in determining when stratus may dissipate, but most likely from
south to north. We are expecting redevelopment of showers and
thunderstorms this afternoon across western and central North
Dakota. Expected initiation depending on whether stratus clouds
clear temporarily before thunderstorms can build quickly. KDIK would
be the area with only a slight chance of redevelopment, with best
chances in the KJMS-KMOT-KBIS areas.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJS
LONG TERM...JJS
AVIATION...JV
Hazardous weather outlook, Jun 13, 12:28 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1228 PM CDT Tue Jun 13 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141730-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1228 PM CDT Tue Jun 13 2017 /1128 AM MDT Tue Jun 13 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to re-develop this afternoon
and evening. Some storms may be severe with large hail to golf
ball size, damaging winds to 65 mph and a tornado or two. The
higher tornado potential will be across the James River Valley and
points east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday mainly across
northern North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Local storm report, Jun 13, 12:13 PM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1213 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       2 SSE TEMVIK            46.34N 100.23W
06/13/2017  M1.98 INCH       EMMONS             ND   MESONET

            24 HOUR STORM TOTAL. NDAWN SITE.

&&

AE
Local storm report, Jun 13, 12:15 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1215 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       2 W KINTYRE             46.55N 99.98W
06/13/2017  M1.44 INCH       EMMONS             ND   MESONET

            24 HOUR STORM TOTAL. NDAWN SITE.

&&

AE
Local storm report, Jun 13, 12:16 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1216 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       3 NE TAPPEN             46.91N 99.59W
06/13/2017  M1.29 INCH       KIDDER             ND   MESONET

            24 HOUR STORM TOTAL. NDAWN SITE.

&&

AE
Special weather statement, Jun 13, 5:10 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Bismarck ND
510 PM CDT TUE JUN 13 2017

NDZ034-035-045-046-132245-
Sioux ND-Morton ND-Burleigh ND-Emmons ND-
510 PM CDT TUE JUN 13 2017

...STRONG THUNDERSTORMs WILL AFFECT EASTERN SIOUX...SOUTHWESTERN
BURLEIGH...EASTERN MORTON AND WESTERN EMMONS COUNTIES UNTIL 545 PM
CDT...

At 506 PM CDT, Doppler radar was tracking a few strong thunderstorms
moving northward along the Missouri River Valley in south central
North Dakota. The storms were moving north at 55 mph. One strong
storm was near Solen, or 17 miles northwest of Fort Yates.

Half inch hail, and wind gusts to 50 mph, and brief heavy rain will
be possible with these storms.

Locations impacted include...
Bismarck, Mandan, Fort Yates, Lincoln, Menoken, Solen, Cannon Ball,
St. Anthony, Prairie Knights Resort, Lake Harmon, Mcdowell Dam
Recreation Area, Double Ditch Indian Village, Breien, Hazelton
Recreation Area, University Of Mary, Huff, Fort Rice, Fort Abraham
Lincoln State Park, Cattail Recreation Area and Beaver Bay Recreation
Area.

&&

LAT...LON 4698 10106 4698 10094 4700 10091 4699 10043
      4594 10052 4594 10089
TIME...MOT...LOC 2206Z 175DEG 49KT 4632 10078

VINING
Special weather statement, Jun 13, 5:36 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
536 PM CDT TUE JUN 13 2017

NDZ035-046-047-050-132315-
Logan ND-McIntosh ND-Burleigh ND-Emmons ND-
536 PM CDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BURLEIGH...WESTERN
LOGAN...WESTERN MCINTOSH AND EMMONS COUNTIES LATE THIS
AFTERNOON AND EARLY THIS EVENING...

At 533 PM CDT, Doppler radar was tracking developing thunderstorms
over Emmons County, moving north at 40 mph.

Half inch hail, and wind gusts to 50 mph, and brief heavy rain will
be possible with these storms.

Locations impacted include...
Linton, Napoleon, Strasburg, Hazelton, Zeeland, Hague, Westfield,
Braddock, Temvik, Kintyre, Hazelton Recreation Area, Hull, Moffit and
Beaver Bay Recreation Area.

&&

LAT...LON 4651 10058 4653 10054 4657 10058 4659 10056
      4660 10059 4671 10060 4666 10008 4663 10008
      4663 9971 4594 9970 4594 10051
TIME...MOT...LOC 2233Z 181DEG 28KT 4610 10000

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:33 AM CDTSpecial Weather StatementBISBurleigh27 min
Jun 13, 3:15 AM CDTSpecial Weather StatementBISMcIntosh30 min
Jun 13, 3:38 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure, McIntosh67 min
Jun 13, 5:10 PM CDTSpecial Weather StatementBISBurleigh35 min
Jun 13, 5:36 PM CDTSpecial Weather StatementBISEmmons39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.